Louisiana, 2021

Tornadoes in Louisiana, May 2, 2021

May 2, 2021 · NWS SHV · 2 events in 2 counties and zones

A subtle shortwave trough progressed east across the Four State Region during the early morning through the afternoon hours of May 2nd, with showers and thunderstorms ongoing during the morning along and ahead of the trough diminishing from west to east during the afternoon as a deeper wedge of drier air spread east beneath the trough. However, large scale forcing beneath the trough coupled with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A subtle shortwave trough progressed east across the Four State Region during the early morning through the afternoon hours of May 2nd, with showers and thunderstorms ongoing during the morning along and ahead of the trough diminishing from west to east during the afternoon as a deeper wedge of drier air spread east beneath the trough. However, large scale forcing beneath the trough coupled with adequate low level shear resulted in a continuation of isolated shower development over the eastern sections of North-central Louisiana during the mid and late afternoon hours, a couple of which exhibited rotation. These showers eventually spun brief tornadoes that were captured by drones in Eastern Union and Central La Salle Parish, which touched down over heavily wooded areas before exiting the area into Northeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 1:12 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, May 2, 1:12 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
212 PM CDT Sun May 2 2021

.SHORT TERM.../This Afternoon through Monday Night/

Upper-air analysis shows an of circulation centered across far
northeast Texas and into southwest Arkansas and southeast
Oklahoma, which can also be seen on satellite imagery. Meanwhile
at the surface, a weak surface low appears to be in northeast TX
with a cold front that extends southward from the low across
eastern Texas. A warm front then extends through east Texas
through central Louisiana and into the central Gulf Coast. Radar
imagery from this afternoon is showing the early morning
convection is beginning to exit our forecast area, with some
lingering showers and thunderstorms across our southern tier of
parishes in Louisiana.

We are also seeing additional showers popping up across east Texas
and northwest Louisiana this afternoon. While the atmosphere is
not currently super favorable for thunderstorm development,
additional heating this afternoon and low-level moisture advection
should yeild some higher instability later this afternoon. With
the increased instability and effective shear around 35 to 40
knots we should see a few stronger thunderstorms begin to develop.
All modes of severe weather will be possible this afternoon,
including damaging winds, large hail and a few tornadoes. The
greatest threat for tornadoes will come as thunderstorms that
develop in the warm sector begin to move towards and interact with
the warm front.

Thunderstorms will begin to come to an end from west to east late
this evening before clearing the area around midnight tonight. Dry
conditions will then prevail across the region for tonight and
into much of the day Monday. Look for low temperatures tonight to
range from the mid to upper 60s across the area. Clouds will
generally clear across the area tonight, however, this will be
brief as clouds will gradually build back in with overcast skies
across the area by Monday morning. Monday will be the warmest day
of the upcoming week with afternoon highs climbing into the upper
80s to lower 90s across the area.

Heading into Monday afternoon/evening, an upper-level trough will
begin moving eastward from the Rocky Mountains and into the
Southern Plains. An associated cold front will kick through our
area late in the day Monday and Monday night and continue into
Tuesday. Thunderstorms are expected to develop near or along the
cold front as it moves through the area. Moderate instability and
steep lapse rates along with strong shear will support the
potential for large hail for areas near and north of I-30 where
the SPC currently has drawn a Slight Risk for severe
thunderstorms. With an ongoing threat for severe weather today and
this evening, we will continue to watch the trends for what we
will call round two of severe weather and provide more updates
with the next forecast package. /33/

.LONG TERM.../Tuesday through Sunday/

We will be dealing with the effects of a longwave trough across the
Southern Plains to begin the long term and this could have some
complications associated with it as it pertains to severe weather on
Tuesday. While explicit details are far from certain attm, what does
appear to be certain is there should be plenty of instability ahead
of a cold front in association with this trough across at least the
southeast half of our region to go along with the upstream forcing
with the trough itself. At this time, SPC has placed our eastern
third in a Slight Risk for severe thunderstorms and the timetable
for this appears to be late Tuesday Morning through Tuesday
Afternoon but if the trough were to slow just a little, thus
allowing for more instability, then more of the Four State Region
would come into play for strong to severe thunderstorms on Tuesday
so will watch the timing of this next trough closely.

Strong cold air advection will be in place initially behind this
cold front for Tue Night into Wed with pleasant temperatures for the
first week of May expected. Another trough will enter the Southern
Plains on Thursday but there should not be enough returning moisture
for precipitation associated with this trough but there will be a
strong cold front associated with this trough that will usher in a
reinforcing shot of cooler and drier air to get us through the end
of the work week. Could see overnight lows Thu Night into Fri
Morning in the 40s across our northern zones given the strength of
this airmass.

Strong ridging aloft will commence across the Intermountain West and
into the Great Plains for Thu Night into Friday but that trough
appears to break down quickly with vigorous west to east nearly
zonal flow for next weekend. Will need to watch for disturbances
embedded in this flow as we should see low level moisture return
that will be significant enough for the mention of slight chance
pops on Sat and low end chance pops on Sunday with a return to more
normal May temperatures as well.

13

&&

.AVIATION...

For the 02/18z TAFs...Radar imagery from early this afternoon
continues to show a line of thunderstorms that stretches currently
from central Louisiana to southwest Arkansas. Additionally, some
new convection is going up across deep east Texas and west central
Louisiana. Will continue to see this trend continue through the
afternoon hours. That being said, KTYR and KGGG should be done
with the convection for this afternoon and have left any mention
of it out at this time. Cigs have been jumping all over the place
with the convection and have seen anything from VFR to IFR and
occasional LIFR across the area. We may see some improvement of
flight categories for some terminals through the afternoon hours
before widespread MVFR to IFR conditions return from 03/06z to
03/14z as cigs fall once again. Winds will also begin to increase
after 03/10z with gusts of 20-25 kts possible. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  91  70  80 /  20   0  30  70
MLU  69  89  71  81 /  20  10  20  70
DEQ  64  88  64  76 /  20  10  40  40
TXK  68  89  68  78 /  20   0  40  50
ELD  65  89  68  80 /  20   0  30  70
TYR  70  89  67  77 /   0   0  30  40
GGG  68  88  67  77 /  10   0  30  60
LFK  69  89  68  80 /   0   0  30  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

33/13/33
Hazardous weather outlook, May 2, 10:10 AM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1110 AM CDT Sun May 2 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1110 AM CDT Sun May 2 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Widely scattered to numerous thunderstorms will continue across
the Four State Region through at least the early evening hours
with the higher chances likely across portions of South Central
Arkansas and Northeast Louisiana. There is a conditional threat
for a few strong to severe thunderstorms later this afternoon into
the evening hours across portions of Northern Louisiana and South
Central Arkansas before the precipitation ends. In addition to the
severe thunderstorm threat, locally heavy downpours will accompany
this precipitation today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Monday will see a brief break from active weather until storms
return late Monday night into Tuesday with an increasing threat of
severe thunderstorms along and ahead of a cold front. Damaging
winds appear to be the most likely threat with this line, but all
modes of severe weather, including tornadoes could be in play. In
addition, heavy rainfall may pose a flash flooding threat.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later today into this
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

13

The radar

The Ft Polk radar (KPOE), 93 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, La Salle

When
May 2, 4:46 PM CST to 4:47 PM CST
Where
La Salle County, 2.08 mi S of Searcy to 1.59 mi W of Trout
Rating
EFU
Path length
1.18 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
31.690, -92.224

An EF-Unknown tornado briefly touched down just west of Jena, This tornado was captured by storm chaser drone footage. No damage was observed with the drone footage indicating that the nearly horizontal funnel kicked up moisture from the ground and trees briefly. This area was inaccessible by road and thus, the tornado was given an EF-Unknown rating.

Tornado, Union

When
May 2, 5:52 PM CST to 5:53 PM CST
Where
Union County, 1.44 mi S of Loco to 1.42 mi S of Loco
Rating
EF0
Path length
0.11 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
32.929, -92.149

A brief EF-0 tornado with estimated maximum winds near 85 mph touched down off of Maple Road and uprooted approximately 40 hardwood and softwood trees in a convergent pattern along its path as it moved through the Ouachita Wildlife Refuge. The estimated maximum wind was lowered due to the saturated grounds. The tornado was captured via drone footage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947024, 947030.